Alert archive / California / Flash Flood Warnings in 2004
Flash Flood Warning 18, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Dec 28, 2004, 4:29 AM PST for Ventura County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 28, 2004, 4:29 AM PST (12:29 UTC)
- Expired
- Dec 28, 2004, 6:30 AM PST
- In force
- 2 hr
- Issued by
- NWS Los Angeles, CA
- Area
- Counties, with a storm outline in the text
County Ventura County, CA
The radar
The Los Angeles radar (KVTX), 14 km from the middle of the area, began a volume at 12:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 0.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 64 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 534 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS56 KLOX 281239
FFWLOX
CAC111-281430-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
429 AM PST TUE DEC 28 2004
THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL AND NORTHWEST VENTURA COUNTY IN SOUTHWEST CALIFORNIA
* UNTIL 630 AM PST
* AT 420 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
AN AREA OF INTENSE RAINFALL WITH EMBEDDED THUNDERSTORMS ACROSS MUCH
OF VENTURA COUNTY. THE HEAVIEST RAIN WAS OCCURRING IN THE MOUNTAINS
AND ACROSS THE WESTERN SECTIONS OF THE COASTAL PLAIN. ALTHOUGH IT
APPEARS THAT THE RAIN MAY BEGIN TO TAPER OFF AFTER THE NEXT COUPLE
OF HOURS...VERY HIGH RAINFALL TOTALS OF 4 TO 7 INCHES OVERNIGHT HAVE
SATURATED THE AREA...AND HAVE CAUSED STREAMS AND CREEKS TO RISE
SHARPLY. THE ADDITIONAL INTENSE RAIN...WITH RATES OF UP TO AN INCH
AND A HALF PER HOUR WILL LIKELY CAUSE FLASH FLOODING IN THE
MOUNTAINS AND FOOTHILLS OVER THE TWO HOURS. FLASH FLOODING IS ALSO A
POSSIBILITY IN COASTAL AREAS BELOW STEEP TERRAIN SUCH AS LA CONCHITA.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY. MOVE TO HIGHER GROUND.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
LAT...LON 3463 11880 3418 11868 3430 11903 3426 11944
3466 11943
$$
BRUNO/ASRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Dec 28, 3:30 AM PST, 59 minutes earlier.
Area forecast discussion, Dec 28, 3:30 AM PST, 59 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 330 AM PST TUE DEC 28 2004 .SHORT TERM... PERFECT CONVERGANCE OVER SOUTHERN SBA COUNTY AND THE SBA CHANNEL WITH GREAT PVA AND UPPER LEVEL DIVERGANCE CAME TOGETHER TO PRODUCE A LINE OF THUNDERSTORMS AND WAVES OF HEAVY SHOWER ACTIVITY. CURRENTLY A LARGE DIFLUENT PATTERN HAS SPREAD RAIN FROM SBA TO LGB THE RAIN HAS LET UP WEST OF SBA AS A LARGE SWATH OF NVA IS MOVING INTO THE AREA. BIG WORRY TODAY STILL REMAINS THUNDER AT OR AROUND 18Z WHEN JET DYNAMICS INTERSEC AN AREA OF PVA 1100 CAPE AND NEGITIVE LIS. GIVEN THE ACTIVITY TONIGHT SEE NO REASON WHY IT WILL NOT BE A VERY ACTIVE LATE MORNING TO EARLY AFTERNOON. SEVERE WEATHER CANNOT BE RULED OUT. DUE TO IMPRESIVE DYNAMICS AND UPWARD LIFTING THE STRONG WINDS ARE NOT REALLY SURFACING. WILL HAVE TO REEVALUATE COASTAL WIND ADVISORIES AT 600 PM. WINDS IN THE MOUNTAINS ARE DOING VERY WELL 2000 FOOT ACARS WINDS SHOWS 40 KT AND THIS IS HITTING THE MTNS. WINTER STORM WARNING IS DOING WELL ACARS SHOWS Z LVL AT 7500 FEET BUT ON THE INTERIOR SLOPES SNOW IS FALLING TO ABOUT 6500 FEET. WINDS IN THE MTNS ARE QUITE STRONG WITH FREQUENT GUSTS TO 60 MPH OR HIGHER. THIS AFTERNOON MIGHT HAVE A LULL IN IT AS THE MAIN FRONTAL BAND MOVES OUT OF THE AREA BUT THEN OVER NIGHT THINGS GET INTERESTING AGAIN AS THE MAIN SURFACE LOW TRANSLATES OVER THE AREA. IN MANY WAYS THIS CREATES A SET OF CONDITIONS SIMILAR TO TONIGHT WITH VIGOUS MOIST SOUTH FLOW...PVA...CAPE...AND JET DYNAMICS. WEDNESDAY WILL SEE A DEINTENSIFYING OF THE RAIN BUT PROBABLY NOT A TOTAL CESSATION OF THE RAIN AS MOIST UNSTABLE CYCLONIC FLOW CONTINUES OVER THE AREA. A NEW SYSTEM MOVES IN THURSDAY GFS IS ABOUT 12 HOURS FASTER THAN THE ETA WHICH IS ABOUT PAR FOR THE COURSE. .LONG TERM... EXTENDED LOOKS QUITE WET ALTHO SATURDAY LOOKS LIKE IT MIGHT TURN OUT DRY. A THIRD SYSTEM IS PROGGED TO ARRIVE SUNDAY AND MAY LAST INTO TUESDAY. STILL WITH THIS SORT OF FLOW PATTERN IMPULSES CAN SHIFT TIMING AROUND. WILL KEEP THE BROAD BRUSH IN FOR NOW. .AVIATION... LAX STILL STILL FACING A LONG DURATION STRONG EAST WIND EVENT. ETA SUGGESTS WINDS 09020KT FROM 12Z TO 20Z...THIS ALONG WITH MODERATE RAIN AND TSRA. WINDS SHIFT WESTWARD DURING THE AFTERNOON...BUT ARE FOERCAST EAST AGAIN 09Z-15Z WEDNESDAY. && .LOX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING/WIND ADVISORY (SEE LAXNPWLOX) WINTER STORM WARNING (SEE LAXWSWLOX) FLASH FLOOD WATCH (SEE LAXFFALOX) FLOOD ADVISORY (SEE LAXFLSLOX) GALE WARNING (SEE LAXCWFLOX) MARINE WEATHER STATEMENT (LAXMWSLOX) && RORKE
Hazardous weather outlook, Dec 27, 6:00 AM PST, 22 hours 29 minutes before
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
The office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 27, 9:57 PM PST | Flash Flood Warning | LOX | Santa Barbara | 93 min |
| Dec 27, 10:41 PM PST | Flash Flood Warning | LOX | Santa Barbara | 3 hr |
| Dec 28, 12:55 AM PST | Special Marine Warning | LOX | 95 min | |
| Dec 28, 12:55 AM PST | Special Marine Warning | LOX | 95 min | |
| Dec 28, 1:09 AM PST | Severe Thunderstorm Warning | LOX | Santa Barbara | 66 min |
| Dec 28, 1:40 AM PST | Flash Flood Warning | LOX | Santa Barbara | 2 hr |
| Dec 28, 5:54 AM PST | Severe Thunderstorm Warning | LOX | Los Angeles, Ventura | 66 min |
| Dec 28, 6:00 AM PST | Flash Flood Warning | LOX | Ventura | 3 hr |
Nearby
Flash Flood Warnings in California, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.